Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2002, 7:00 PM CDT for Ector County, Texas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2002, 7:00 PM CDT (00:00 UTC)
- Expired
- May 25, 2002, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:33 PM CDT | Hail 1.75 | Penwell, TX | |
| May 25, 7:33 PM CDT | Thunderstorm Wind 52 E | Penwell, TX | |
| May 25, 7:35 PM CDT | Hail 1.75 | Odessa, TX | Large hail to the size of golfballs was reported to accumulate up to 3 inches deep on Interstate 20. Ice slick roadways resulted in numerous car accidents, with the interstate being closed west of Odessa. |
| May 25, 7:40 PM CDT | Hail 1.75 | Goldsmith, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2604 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 260000 SVRMAF TXC135-260045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 659 PM CDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 745 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF PENWELL...OR ABOUT 14 MILES NORTHEAST OF MONAHANS...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ODESSA...PENWELL...NOTREES...AND WEST ODESSA HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3206 10279 3166 10279 3169 10239 3207 10234
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:35 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 25, 4:35 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
435 PM CDT SAT MAY 25 2002
...UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH BOX #330 UNTIL 10 PM CDT...
PRECIPITATION CHANCES WILL BE ON THE UPSWING FOR THE COUNTY WARNING
AREA THROUGH THE SHORT TERM FORECAST CYCLE AS THE TAIL END OF
A FRONTAL BOUNDARY INTERACTS WITH SUBTROPICAL ENERGY FROM
THE SOUTHWEST.
THE COLD FRONTAL BOUNDARY CURRENTLY EXTENDS FROM CENTRAL TEXAS TO THE
SOUTHEAST PERMIAN BASIN AND PECOS RIVER IN WEST TEXAS AND SOUTHEAST NEW
MEXICO. THE COMBINATION OF DECENT LOW LEVEL MOISTURE CONVERGENCE IN THE
VICINITY OF THE FRONT...INCREASING PRECIPITABLE WATER...AND DIFFLUENCE ALOFT
SUGGEST THUNDERSTORM COVERAGE WILL BE ON THE INCREASE AS HEATING
CONTINUES TO TAKE PLACE LATE THIS AFTERNOON. THE BEST CHANCE OF
PRECIPITATION SHOULD BE ALONG AND SOUTH OF THE FRONT FROM THE EASTERN
PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND BIG BEND AREA
IN BEST LIFT AND UNSTABLE ATMOSPHERE THROUGH TONIGHT.
THE FRONT WILL WEAKEN MEMORIAL DAY BUT ADDITIONAL SHORT WAVE ENERGY
AND RESIDUAL OUTFLOW BOUNDARIES AND LOW LEVEL CONVERGENCE SHOULD GENERATE
WIDELY SCATTERED TO SCATTERED THUNDERSTORM ACTIVITY ACROSS MUCH OF THE
REGION SUNDAY.
A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. LOW PRESSURE/SURFACE TROUGH WILL LIKELY DEVELOP AS AN UPPER TROUGH
PASSES TO THE NORTH MONDAY. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS
MONDAY DUE TO THE COMBINATION OF COVERGENCE AND INSTABILITY.
WILL CONTINUE SLIGHT MENTION OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A
NORTHWESTERLY FLOW ALOFT REGIME DEVELOPS IN CONTINUED UNSTABLE ATMOSPHERE.
WILL GO WITH A DRYING TREND THURSDAY THROUGH SATURDAY AS AN UPPER RIDGE
DEVELOPS ACROSS THE SOUTHWEST UNITED STATES.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 61/84/62/85 3343
LSA 58/83/60/84 2253
6R6 64/86/65/87 5222
MRF 52/83/53/84 2222
CNM 57/86/61/88 1252
.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT TXZ-061>063-067>070-074-075-
081-082
NM...NONE.
12In the hours before
Special weather statement, May 25, 3:51 PM CDT, 3 hours 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 351 PM CDT SAT MAY 25 2002 .SYNOPSIS... A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF THE AREA THROUGH THIS EVENING. IN ADDITION...A COLD FRONT WILL REMAIN ACROSS THE TRANS PECOS AND SOUTHERN PERMIAN BASIN. THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA INTO THE EVENING...HOWEVER THE FAVORED REGION FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE COLD FRONT. THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATE TONIGHT INTO SUNDAY MORNING AS WARM MOIST SOUTHERLY FLOW COMBINES WITH UPPER LEVEL ENERGY AND AN UNSTABLE AIRMASS. .THREATS... THUNDERSTORMS...AREAS EAST OF A LINE FROM SNYDER TO COYANOSA TO SANDERSON ARE FAVORED FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY THREATS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. PLATT
Special weather statement, May 25, 3:52 PM CDT, 3 hours 8 minutes before
TXZ061>063-067>070-074-075-081-082-260300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN SOUTHWEST TEXAS... BREWSTER...PECOS AND TERRELL IN WEST TEXAS... CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN...UPTON AND WARD THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON... GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...MIDLAND...MONAHANS... ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON AND SHEFFIELD A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Local storm report, May 25, 5:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT MAY 25 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 16 ENE TERLINGUA TX 1 INCH HAIL
05/25/02 BREWSTER HAIL COVERED ROAD INTO
TERLINGUA RANCH LODGE
FOR A DISTANCE OF
NEARLY 10 MILES.Local storm report, May 25, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SAT MAY 25 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 16 ENE TERLINGUA TX 1 INCH HAIL
05/25/02 BREWSTER REPORTED FROM TERLINGUA
RANCH LODGE RESTAURANT.
EVENT DURATION 15
MINUTES.
0600 PM 7 NE BIG BEND NATIONAL PA TX FLOOD
05/25/02 BREWSTER WATER REACHING BASE OF
TORNILLO CREEK BRIDGE
AT NORTH HIGHWAY IN BIG
BEND NATIONAL PARK.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 60 min |
| May 25, 7:51 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 114 min |
| May 25, 9:27 PM CDT | Flash Flood Warning | MAF | Crane | 3 hr |
| May 25, 9:46 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 26, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 38 min |
| May 26, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 26, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.